Diabetes affecting the eyes ?. getting up with burning sensation in eyes, feeling like there is excessive water behind your eyes and they are red.

By nzingha Latest Reply 2012-01-15 18:02:47 -0600
Started 2012-01-08 01:35:56 -0600

Are these signs that the diabetes is affecting the eyes despite the fact that you have the numbers under control? There is no blurry vision but t he eyes appear glassy in the mornings and red. I was told its dry eyes and given drops.. but these days I dont even listen to some of these doctors because unless they themselves have diabetes, I dont even care to hear too much from them. I get better advice and information from DC.. since I started taking the insulin all kinds of strange things have been happening to my body which clearly does not like insulin of any sort including what my own body makes..lol! My skin colour has changed, my face is puffy and I could write a whole list. The doc himself is puzzled about the situation and said i might have to stop taking the insulin.. now what would I take to stay alive if metformin doesnt work anymore? Can u imagine.. has anyone else had this experience?

31 replies

roshy 2012-01-13 19:10:59 -0600 Report

when i was first diagnosed i hed the same problem with my eyes. Are you sure its not the break down of glucose from your eyes> this causes your vision to go blurry? if not then you should get them sen to

Hope you get the problem sorted soon

LouellaMarie 2012-01-11 00:03:41 -0600 Report

I was recently diagnosed with type 2 and the one of the first things I noticed was blurry vision, I couldn't see peoples faces!!! Of course I was put in the hospital with a BG of 625! No wonder I couldn't see! It has gone away now that I have a diagnosis and am using insulin and metformin also. Talk to you doctor often! And I hope you have a diabetes director, or what ever you call them. Good luck.

Caroltoo 2012-01-10 01:23:05 -0600 Report

The gel that Wayne's opthamologist gave him for dry eye (which in his case and mine is really quite wet, not dry) is Refresh Liquigel in an aqua plastic squeeze bottle. It is OTC, but only one his doctor recommends. I asked about Rx ones like Restasis and he insisted this was better. I find it very soothing. When I put it in Wayne's eyes regularly 3X daily, they don't tear continually.

Apparently, it is called dry eye because the more gelatinous tears dry up and are replaced by the thinner "sadness/crying" tears. Seems we actually have 3 types of tears in eyes. This replaces the one that goes missing in dry eye.

When he was telling it was "dry eye", I was standing there with tears running down my left cheek. I said something sarcastic, like "really, couldn't prove it by mine!" which is why I ended up with this explanation of what was really happening.

50Jewels 2012-01-09 15:17:43 -0600 Report

You may want to try the gel for your eyes. It lasts longer than the drops do. The gave me this when I ended up with shingles that attacked my eye and it was the only thing that gave me relief. My skin has changed too. I am so dry and my skin changes colors like a kalidascope. I guess it is all just part of the diabetes thing. Do go to an eye specialist just to make sure it is not something the other doctor is missing.

nzingha 2012-01-09 16:26:25 -0600 Report

whats the name of the gel they gave u?

50Jewels 2012-01-10 15:00:57 -0600 Report

Oh I found the one in my purse. (Amazing it is such a mess!) It is called GenTeal Gel. It is manufactured by Novartis Pharmaceuticals Corp. East Hanover, NJ

jayabee52 2012-01-09 16:09:04 -0600 Report

to what gel do you refer here Glenda? Is there a specific name for it?

50Jewels 2012-01-10 14:56:53 -0600 Report

I will have to look at the tube at home but it is a gel eye moistener. You can get it OTC and it may come in many brands. It feels a little gooey when you first put it in and you can't have your contacts in when you use it but it lasts for hours.

meter readers of void
meter readers of void 2012-01-08 18:48:06 -0600 Report

not sure how to express this,have a tattoo on my inner arm of an eye, looks like the cover on jeepers creepers, how ever when I go donate blood sometimes I think they use me for target practice,don't have a b or c hip o's but the last time they really knew how to cram that thing in the stream

lifedriver 2012-01-08 18:33:55 -0600 Report

Hello, I have to get my eyes checked every 6 months. There is a correlation with your eyes problems and Diabetes. The test that are performed can better inform you of any damage or possibile treatment needed to correct them. I was also giving an eye wash to use twice a day. Good Luck

nzingha 2012-01-09 16:25:57 -0600 Report

i checked about 2 mths ago and was given drops and told its dry eyes.. think its one of the problems that come with the beast!

lacat87 2012-01-09 20:31:12 -0600 Report

This has happened to me also. I just figured it was a joke of getting older! I saw an optometrist that is in a practice with diabetic opthamalogist. The drops I use are over the counter. And they work for me.

Young1s 2012-01-08 11:53:48 -0600 Report

Even though your BG's are under control, you should still meet with an eye doc. Because, when you were experiencing highs, your eyes could have received some damage that is just now manifesting itself. If you do go, make sure you tell them that you have D. That way, they will know to look more closely at what's going on in your eyes and look for D related damage.

pandalays 2012-01-08 02:51:20 -0600 Report

Diabetes does affect eye.Only if you are not having bg under control for long period.So it can be due to allergy or eye strain.Even if your no are under control you better see an eyespecialist,get you kidney function test done as your face is puffy.Beteer visit your endocrinologist He will be able to advise you about your medical management.Once we are aware of complications and take precautions and with our prayers we need not worry.Take care.

Organic1der 2012-01-08 01:51:18 -0600 Report

You are allergic to the insulin. They tried to put me on insulin and I had the same reaction, I told the doctor and staff over and over again for a three week period that something wasn't right but they wouldn't listen, then one day while I was taking our supper out of the oven, I blacked out just as I placed the dish on the table with the oven door still wide open…luckily I didn't fall into the oven. My blood sugar at that time was 15. Lucky for me, my husband came home just after I hit the ground. I fired that doctor and refuse to see him again. There are other diabetic medicines that the doctor can put you on besides Metformin. I do okay on the metformin but was allergic to the insulin. Some people take insulin for a while and when their sugars are under control, they begin to show signs like these because they need to be taken off the insulin, like me. An endocrinologist is your best bet as they can tell you exactly what is wrong.

nzingha 2012-01-08 02:07:28 -0600 Report

thnks.. I am going to see one.. OMG can u imagine what would have happened if ur husband did not come home? give thanks